Indiana, 2025

Hail and Damaging Winds in Indiana, August 16, 2025

August 16, 2025 · NWS IWX · 5 events in 4 counties and zones

A series of weak, mainly convectively induced disturbances, resulted in the development of thunderstorms during the evening hours. Plenty of CAPE existed, but overall shear was weak, limiting organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A series of weak, mainly convectively induced disturbances, resulted in the development of thunderstorms during the evening hours. Plenty of CAPE existed, but overall shear was weak, limiting organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 16, 5:16 PM EST, 1 hour 29 minutes earlier. Its key messages:

  • There remains a chance (20-40%) for thunderstorms this evening or overnight. Damaging wind gusts are the primary hazard.
  • Remaining hot and humid with at least a slight chance of daily thunderstorms (20% chance) until at least midweek.
Area forecast discussion, Aug 16, 5:16 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
616 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- There remains a chance (20-40%) for thunderstorms this
  evening or overnight. Damaging wind gusts are the primary
  hazard.

- Remaining hot and humid with at least a slight chance of daily
  thunderstorms (20% chance) until at least midweek.

&&

.DISCUSSION...
Issued at 252 PM EDT Sat Aug 16 2025

All eyes are on southern and western WI this afternoon. This
morning's MCS across MN and WI carries on this hour with renewed
development across far southern WI and a secondary area of activity
north of LaCrosse. The line segment over far southern WI,
approaching Rockford, IL, continues to be outflow dominant, yet
satellite representation to the right flank (storm relative) remains
healthy. This conflict reduces forecast confidence for this
afternoon and evening. Local conditions are unstable and moisture is
adequate for thunderstorms. Thus, a trigger is the missing
ingredient. The trigger to ignite storm can be either this line of
storms exiting southern WI or two, the activity farther west in WI
where the synoptic support is improved. In either scenario, damaging
wind gusts are the primary hazard along with heavy rainfall. The
difference between the two scenarios is timing by about 3 to 6
hours.

I'm inclined to believe that the outflow-dominance of the
line approaching Rockford will permit that activity to be somewhat
short-lived, thus, the day's best chance for storms is likely
delayed until sunset or midnight EDT. Monitor the forecast for
updates and have multiple ways to receive watch or warning
information. Given the uncertainty, the POP forecast is conservative
with plenty of 20% POPs (slight chance) this afternoon through
tonight with a peak near 40% (chance).

Depending on how this evening and overnight evolves, our hot and
humid airmass may be temporarily shunted south for Sunday allowing
for a primarily dry day. Until today's round of storms comes and
goes, forecast confidence in Sunday is low. Upper-level ridging with
west/northwest flow continues into at least Tuesday. This pattern
will allow hot and humid conditions to linger with daily
thunderstorm chances. These thunderstorm chances will be highly
dependent on daily mesoscale features, similar to today's murky
setup. Modest upper-level support from a passing shortwave looks to
enhance thunderstorm coverage Monday night. Shear continues to be a
weak point per forecast guidance at only about 20-25 knots.

This ridging pattern breaks down Wednesday as troughing occurs over
the Northeast US. This will allow high temperatures to be closer to
normal; low-80s. Dry to end the week but showers and thunderstorms
are possible later in the weekend as a Canadian cold front looks to
bring even cooler air to the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 543 PM EDT Sat Aug 16 2025

Summer classic type of "pop up" storms; generally shorter
lasting, little overall movement, and accompanied by locally
heavy rainfall and possibly some small hail. Storms just getting
going after 22Z, and it looks like better chances overnight with
organized activity upstream. No major changes to TAFs, although
now have included TEMPO MVFR ceilings and visibilities at SBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Brown
AVIATION...Skipper
Hazardous weather outlook, Aug 16, 2:26 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
326 PM EDT Sat Aug 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
326 PM EDT Sat Aug 16 2025 /226 PM CDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of severe storms this evening and overnight.
Damaging wind gusts are the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are periodic chances of thunderstorms Sunday through
Wednesday. Isolated damaging wind gusts are the primary hazard.

Heat indices ranging from the mid 90s to around 100 degrees are
likely through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-171930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 PM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms today and tonight. A few storms
may produce wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for thunderstorms this Sunday through Wednesday. A
few storms may produce wind gusts in excess of 40 knots.

In the hours before

Special weather statement, Aug 16, 5:01 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
601 PM EDT Sat Aug 16 2025

INZ015-162230-
Fulton IN-
601 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FULTON COUNTY THROUGH
630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rochester, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rochester, Leiters Ford, Bruce Lake Station, Delong, Lake Bruce,
Nyena Lake, Tiosa, Lake Manitou, Athens, and Talma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 8647 4117 8608 4114 8608 4100 8614
      4100 8617 4095 8617 4106 8647
TIME...MOT...LOC 2200Z 298DEG 9KT 4110 8632

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 16, 5:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
627 PM EDT Sat Aug 16 2025

INZ216-162245-
Southern Kosciusko IN-
627 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KOSCIUSKO COUNTY
THROUGH 645 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mentone, or 10 miles northeast of Rochester, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Mentone, Silver Lake, Claypool, Burket, Beaver Dam Lake,
Packerton, Sevastopol, Beaver Dam, and Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 8602 4108 8607 4109 8607 4117 8608
      4117 8605 4120 8606 4120 8577 4104 8576
      4104 8602
TIME...MOT...LOC 2226Z 275DEG 13KT 4113 8602

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 16, 5:36 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
636 PM EDT Sat Aug 16 2025

INZ015-162300-
Fulton IN-
636 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FULTON COUNTY
THROUGH 700 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm
11 miles northwest of Rochester, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leiters Ford and Delong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4117 8647 4117 8621 4106 8625 4108 8647
TIME...MOT...LOC 2233Z 275DEG 12KT 4114 8639

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, Aug 16, 5:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
647 PM EDT Sat Aug 16 2025

INZ017-018-162315-
Whitley IN-Allen IN-
647 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEN AND
NORTHEASTERN WHITLEY COUNTIES THROUGH 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Churubusco, or near Tri-lakes, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Churubusco, Lake Everett, and Collins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8544 4123 8543 4125 8523 4111 8524
TIME...MOT...LOC 2246Z 275DEG 12KT 4119 8538

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 16, 5:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT Sat Aug 16 2025

INZ022-162330-
Cass IN-
655 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASS COUNTY THROUGH
730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Logansport, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Logansport, Twelve Mile, Metea, Hoover, New Waverly, Leases Corner,
Adamsboro, and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 8646 4089 8645 4091 8617 4073 8617
TIME...MOT...LOC 2255Z 275DEG 12KT 4083 8636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 16, 6:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
728 PM EDT Sat Aug 16 2025

INZ020-022-170000-
Cass IN-White IN-
728 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WHITE AND NORTHERN CASS
COUNTIES THROUGH 800 PM EDT...

At 728 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Monon to Logansport. Movement was east at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Logansport, Monticello, Monon, Royal Center, Reynolds, Burnettsville,
Leases Corner, Headlee, Lee, Indiana Beach, Metea, Norway, Idaville,
Sitka, Adamsboro, Lucerne, Bell Center, Buffalo, Lake Cicott, and
Anoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4091 8625 4069 8625 4072 8652 4074 8653
      4074 8671 4076 8696 4084 8699 4091 8699
TIME...MOT...LOC 2328Z 275DEG 11KT 4086 8686 4077 8636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 16, 6:45 PM EST to 6:46 PM EST
Where
Cass County, 0.87 mi NE of Kenneth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -86.460

Large tree limb fell onto a vehicle and is blocking the road. No injuries were reported.

Thunderstorm Wind, Cass

When
August 16, 6:45 PM EST to 6:46 PM EST
Where
Cass County, 2.6 mi NE of Kenneth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -86.440

Emergency management officials reported a large tree limb snapped and across the road. In addition, a tree adjacent to a road was uprooted, with some damage to the road.

Hail, Wabash

When
August 16, 7:27 PM EST to 7:28 PM EST
Where
Wabash County, 2.09 mi E of Wabash
Measured
0.75 in hail
Reported by
Public
Coordinates
40.800, -85.780

Public report.

Thunderstorm Wind, Starke

When
August 16, 7:35 PM CST to 7:36 PM CST
Where
Starke County, 1.25 mi WSW of Toto
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.240, -86.720

The public reported a total of 26 large trees were damaged in various fashions on a one acre lot.

Lightning, Marshall

When
August 16, 8:45 PM EST
Where
Marshall County, 1.04 mi W of Twin Lakes
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.300, -86.390

Lightning strike caused tree to fall into the road, blocking it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274241, 1274243, 1274239, 1284052, 1274240.